A 68-year-old white man with undifferentiated acute myelocytic leukemia demonstrated residual leukemia 2 weeks after initial induction chemotherapy with cytarabine and daunorubicin and was receiving a second course of the same agents during his first induction. Amphotericin B (0.5 mg/kg) was added to ceftazidine, gentamicin, and vancomycin on the ninth day of treatment because of persistent neutropenic fevers (leukocytes, 0.3×109/L [normal, 4.8×109/L]), with negative blood and urine cultures. Throughout this postinduction period, the patient was receiving twice daily injections of 5000 U of heparin subcutaneously to the abdominal wall for deep-vein thrombosis prophylaxis.
On the 15th day after the second treatment, a large, irregular, slightly tender, ecchymotic lesion was noted on the left side of the abdomen at the site of the heparin injections. The platelet count was 23×109/L (normal, 130×109/L). Physical examination revealed a large ecchymotic lesion in the periumbilical area